Anaphylaxis after first Pfizer-BioNTech COVID-19 vaccine dose rare
Following the administration of the first dose of the Pfizer-BioNTech COVID-19 vaccine between December 14 and 23, 2020 in the US, 21 cases of anaphylaxis have been recorded, equating to an initial estimated rate of 11.1 cases/million doses administered, according to a joint report from the US FDA and the CDC* COVID-19 Response Team.
“Based on early safety monitoring, anaphylaxis after the Pfizer-BioNTech COVID-19 vaccine appears to be a rare event,” the report stated. “[H]owever, comparisons of anaphylaxis risk with that associated with non-COVID-19 vaccines are constrained at this time by the limited data available this early in the COVID-19 vaccination programme.”
On December 11, 2020, the US FDA granted an Emergency Use Authorization (EUA) for the Pfizer-BioNTech COVID-19 vaccine, administered as two doses 21 days apart. An interim recommendation for its use was issued by the ACIP** a day after. [MMWR Morb Mortal Wkly Rep 2020;69:1922-1924]
At the time of the report, roughly 2 million people in the US (n=1,893,360) had received their first dose of the Pfizer-BioNTech COVID-19 vaccine. Anaphylaxis cases were captured in the VAERS*** and met the Brighton Collaboration case definition criteria for anaphylaxis. [MMWR Morb Mortal Wkly Rep 2021;70:46-51]
Of the 21 patients who had anaphylaxis (median age 40 years, 90 percent women), four required hospitalization, while the rest received emergency department treatment. At the time of the VAERS report, all but one have recovered or been discharged home. Seventeen had a history of allergies/allergic reactions (to drugs, medical products, food, or insect stings). Seven had prior anaphylactic episodes, two of which occurring after receiving vaccines (ie, influenza A(H1N1) and rabies).
Fifteen of the anaphylactic reactions occurred within 15 minutes of vaccine administration. Median interval from receipt of vaccine to onset of symptoms was 13 minutes. Nineteen patients received epinephrine. There were no reports of deaths due to anaphylaxis from the vaccine.
However, various reports on vaccines may have influenced patient behaviour, thus influencing the results. “The heightened awareness … [may have triggered] elevated levels of concern and anxiety, higher index of suspicion for anaphylaxis, and lower threshold for early treatment of suspected cases, thereby resulting in an increase in diagnosis of suspected anaphylaxis and corresponding stimulated above-baseline reporting to VAERS.”
As such, the US FDA and the CDC will continue to monitor post-vaccination adverse events (AEs) and will constantly evaluate risks and benefits to appease patient concerns regarding vaccines. “Widespread vaccination against COVID-19 with highly effective vaccines represents an important tool in efforts to control the pandemic,” the report stated.
An evaluation of AEs following the administration of the Moderna COVID-19 vaccine, which received its EUA a week later than Pfizer-BioNTech’s, shall follow.
Healthcare providers should be able to recognize signs and symptoms of anaphylaxis and/or other allergic reactions to manage the situation promptly and accordingly.
Vaccination centres should be well-equipped in terms of manpower, equipment, and supplies to be able to facilitate patient screening prior to vaccination to identify precautions and contraindications, implement post-vaccination observation periods, and manage anaphylactic and other allergic episodes in a timely manner should these arise.
An anaphylactic episode manifesting while in the vaccination facility should prompt clinicians to immediately transport the patient to a facility that can provide the appropriate intervention. Should allergic symptoms manifest after the observation period/leaving the vaccination centre, patients should be instructed to seek medical care immediately.